Montana, 2006

High Wind in Montana, September 17, 2006

September 17, 2006 · NWS BYZ · 2 events in 2 counties and zones

40 mph sustained winds 2NW Rock Springs; 63 mph wind gust in Albion; 60 mph wind gust in Ridgeway

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

40 mph sustained winds 2NW Rock Springs; 63 mph wind gust in Albion; 60 mph wind gust in Ridgeway

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 17, 8:34 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 17, 8:34 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
934 AM MDT SUN SEP 17 2006

.SHORT TERM...VALID FOR TDY AND MON...

DEEP UPPER LOW OVER WESTERN NORTH DAKOTA. VERY DYNAMIC STORM FOR
THIS TIME OF THE YEAR. CYCLONIC FLOW...FRONTOGENESIS ALONG WITH A
JET MAX DRIFTING SOUTHEAST PRODUCING A LARGE SWATH OF
PRECIPITATION OVER CENTRAL AND EASTERN MONTANA. SECONDARY
SHORTWAVE PROGGED BY BOTH THE WRF AND GFS TO SWING SOUTH AROUND
THE LOW AND INTO THE AREA THIS AFTERNOON FOR ENHANCED LIFT. THIS
HANDLED WELL IN GOING FORECAST. SNOW LEVEL ABOUT 3000 FEET OVER
THE EAST. DYNAMIC COOLING AND COLD AIR ADVECTION THROUGH THE DAY
WITH 850MB TEMPERATURES STAYING BELOW ZERO WILL ALLOW SOME SNOW
TO FALL OVER THE EAST. WILL BE A TOUGH CALL ON ACCUMULATIONS OVER
THE EAST. ALREADY SNOWING AT BAKER WITH VISIBILITIES REDUCED
BELOW 2 MILES. 850MB TEMPERATURES HANG AROUND -2C ALL DAY OVER
THE FAR EAST. THIS TO BE WORKING AGAINST SOLAR INSULATION...BUT
FEEL ENOUGH DYNAMIC COOLING WITH RAPID ASCENT TO SUSTAIN SNOW.
WILL INCLUDE SNOWFALL OVER THE EAST AND MENTION SOME LIGHT
ACCUMULATIONS. SNOW SHOULD CONTINUE OVER THE EAST THIS EVENING
TOO AND WILL NEED TO ADD THERE. SHOULD BE ENOUGH WARM GROUND AND
SOLAR INSULATION TO KEEP ACCUMULATIONS LIGHT...SO WILL NOT ADD AN
ADVISORY AT THIS TIME. WILL KEEP THE SNOW ADVISORY GOING OVER THE
BIG HORN MOUNTAINS...EVEN THOUGH THERE IS A BREAK IN THE ACTIVITY
AT THE MOMENT. SNOW SHOULD FILL BACK IN THIS AFTERNOON AS THE
SECONDARY VORT MAX WORKS IN THERE. AS FAR AS WINDS...12Z
SOUNDINGS AT GGW SHOWING 57KTS AT 850MB. THIS ROTATES INTO THE
SOUTHEAST THIS AFTERNOON. LARGE SCALE ASCENT WILL BE IN THE AREA
THIS AFTERNOON WHICH WILL INHIBIT HIGH WIND...BUT SOUNDINGS
PROGGED QUITE UNSTABLE THROUGH 850MB THIS AFTERNOON...SO
POTENTIAL IS THERE. WILL LEAVE THE HIGH WIND WARNING IN PLACE.
HUMPHREY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

VERY PROGRESSIVE EXTENDED PERIOD WITH ANOTHER FAIRLY DEEP FALL
STORM EXPECTED TO REACH THE AREA AROUND MID WEEK. BETWEEN SYSTEMS
ON TUESDAY EXPECT A WARMUP BUT WESTERN ZONES WILL ALREADY BE UNDER
THE INFLUENCE OF SOUTHWEST FLOW ALOFT SO A CHANCE FOR SHOWERS
LOOKS GOOD IN THE WEST. GFS WANTS TO DIG THIS SYSTEM FURTHER SOUTH
THAN THE OTHER MODELS WITH THE WRF AND EC SHOWING PRETTY GOOD
AGREEMENT. BY WEDNESDAY...THESE TWO MODELS TRACK A CUTOFF LOW
INTO SOUTHWEST MONTANA WHILE THE GFS DIGS THE SYSTEM INTO UTAH.
EITHER REGIME WILL BE UNSETTLED FOR WEDS AND THURSDAY BUT EC
SOLUTION WOULD FAVOR A BIT MORE ORGANIZED PRECIP. TRENDED A BIT
TOWARDS THE GFS SOLUTION INITIALLY BUT KEPT MORE PRECIP IN THE
LATER PERIODS PER THE EC. NEXT WEEKEND LOOKS LIKE IT SHOULD BE DRY
AS A LONG WAVE RIDGE TRIES TO BECOME ESTABLISHED IN THE PACNW.
TEMPERATURES WILL REMAIN ON THE COOLER THAN NORMAL SIDE FOR MOST
OF THE PERIOD...ESPECIALLY IF THE GROUND REMAINS ON THE MOIST
SIDE. BORSUM

&&

.AVIATION...

MVFR CONDITIONS IN RAIN AND SNOW WITH LOCAL IFR WILL PREVAIL FROM
KBIL E THROUGH 06Z. MOUNTAIN OBSCURATION WILL OCCUR IN THE
VICINITY OF THE BIG HORNS. W OF KBIL...EXPECT MAINLY VFR
CONDITIONS. GUSTY NW SURFACE WINDS WILL AFFECT MUCH OF THE REGION.
THE STRONGEST WINDS WILL BE E OF KBIL...WITH GUSTS IN EXCESS OF 45
KT POSSIBLE. CONDITIONS WILL GRADUALLY IMPROVE FROM W TO E...E OF
KBIL...AFTER 06Z. LINGERING MVFR WILL BE POSSIBLE E OF KMLS AFTER
12Z MON. WINDS WILL ALSO DIMINISH AFTER 06Z. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 046 035/060 039/067 043/059 042/061 042/065 042/070
    +/R 30/B    00/B    23/W    22/W    22/W    00/B
LVM 053 034/065 038/063 039/058 036/060 038/066 036/070
    3/R 10/B    00/B    23/W    22/W    22/W    00/B
HDN 044 034/061 037/071 041/059 040/063 040/065 040/071
    +/R 50/B    00/B    23/W    22/W    22/W    00/B
MLS 039 034/056 033/065 042/059 039/061 039/064 039/066
    +/O 80/B    00/B    03/W    22/W    22/W    00/B
4BQ 039 032/054 032/065 041/058 039/062 039/063 039/065
    +/O 80/N    00/B    03/W    22/W    22/W    00/B
BHK 036 032/050 030/060 038/058 037/062 037/062 037/064
    +/S 82/W    00/B    03/W    22/W    22/W    00/B
SHR 045 035/059 035/071 041/060 038/061 038/065 036/070
    9/R 61/B    00/B    03/W    22/W    22/W    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 31>33-36-37-58.
WY...SNOW ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONE
      98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 17, 8:54 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
954 AM MDT SUN SEP 17 2006

MTZ033-037-181600-
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
954 AM MDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING STRONG NORTHWEST WINDS TO THE
AREA TODAY...AND WIDESPREAD SNOW AND RAIN TO THE AREA THROUGH
TONIGHT. A HIGH WIND WARNING IS IN EFFECT TODAY. PLEASE SEE
GTFNPWBYZ FOR MORE INFORMATION.

AN INCH OR SO OF SNOW ACCUMULATION WILL BE POSSIBLE OVER THE AREA
TODAY WITH AN ADDITIONAL INCH POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031-032-036-058-181600-
NORTHERN ROSEBUD-CUSTER-POWDER RIVER-SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BROADUS...LAME DEER
954 AM MDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING MUCH COOLER TEMPERATURES AND
WIDESPREAD PRECIPITATION TO THE AREA TODAY. THIS STORM WILL ALSO
BRING AN INCREASE IN GUSTY NORTHWEST WINDS AND A HIGH WIND WARNING
IS IN EFFECT TODAY. PLEASE SEE GTFNPWBYZ FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-181600-
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE CITY OF...BURGESS JCT
954 AM MDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWBYZ  /WWUS45 KBYZ/

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS EXPECTED OVER THE HIGHER ELEVATIONS OF THE
NORTHEAST BIG HORN MOUNTAINS TODAY AND THIS EVENING. SEE GTFWSWBYZ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034-035-038>042-056-057-063>066-WYZ099-181600-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...JUDITH GAP...EMIGRANT...
LIVINGSTON...FISHTAIL...MCLEOD...SHERIDAN
954 AM MDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL AND WET STORM SYSTEM WILL BRING A MIX OF RAIN AND SNOW TO
HIGHER ELEVATIONS ACROSS SOUTHERN MONTANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ067-068-181600-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
INCLUDING THE CITY OF...COOKE CITY
954 AM MDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Carter

When
September 17, 10:35 AM MST to 11:00 AM MST
Where
Carter forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

High Wind, Northern Rosebud

When
September 17, 10:35 AM MST to 11:00 AM MST
Where
Northern Rosebud forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532306, 5532307.